Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 17, NWS Melbourne, FL

March 17, 1995Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 17, 1995, 12:03 PM EST for Martin County, Florida. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Mar 17, 1995, 12:03 PM EST (17:03 UTC)
Expired
Mar 17, 1995, 12:30 PM EST
In force
27 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1995-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1995-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 171706
SVRMLB
FLC085-171730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1203 PM EST FRI MAR 17 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...MARTIN COUNTY
 
...SEVERE THUNDERSTOM WARNING IN EFFECT  UNTIL 1230 PM FOR MARTIN
COUNTY...
 
AT NOON...A SEVERE THUNDERSTORM WAS INDICATED BY MELBOURNE RADAR OVER
MARTIN COUNTY JUST WEST OF INDIANTOWN. REPORTS OF MARBLE SIZED HAIL
WERE RECEIVED IN THE VICINITY OF INDIANTOWN.  THIS THUNDERSTORM CONTINUETO INTENSIFY AND WILL MOVE OVER INDIANTOWN AND THEN MOVE NORTHEAST TOWARTHE COAST.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
BKC
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 9:34 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 17, 9:34 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EST FRI MAR 17 1995

QUICK LOOK AT ERL INDICATES APPROACHING VORT MAX LTR TDA. STLT CONFIRMS INCRG
TRW COMPLEX BTWN YUCATAN AND W CST ATTM. WITH UNSTABLE ATMOS IN PLACE (MODIFIED
SNDGS FOR 77/67 GIVES ABT 2500 J/KG FOR SFC LIFT AT TBW/XMR)...XPCT WIDESPREAD
TRW CVRG AFTN/EVNG. SVR THREAT LKLY BASED ON AMNT OF AFTN HEATING...STRENGTH OF
VORT MAX...AND LCL BDRY MVMNT. AT LEAST ISOLD...LRG HAIL/SVR PSBL. WL MNTN IN
UPDATE. MAY SEE DECR OF ACTVY LT MRNT AS CRNT CNVTN MVS N AND E OF AREA...THEN
REDEVELOPMENT DURING EARLY AFTN...INCRG MID/LT AFTN. CRNT FCST LUKS GUD.

@1...VOLUSIA
@2...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@3...BREVARD INDIAN RIVER ST LUCIE MARTIN

MCO
DAB
MLB

SPRATT

In the hours before

Special weather statement, Mar 17, 7:55 AM EST, 4 hours 8 minutes before
FLZ038-040-501-171355-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
754 AM EST FRI MAR 17 1995

...STRONG THUNDERSTORMS CONTINUE OVER MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS
OVER THE EAST PART OF MARION COUNTY...MAINLY ALONG THE OKLAWAHA
RIVER...AND THE WESTERNMOST PART OF THE OCALA NATIONAL FOREST.

THESE THUNDERSTORMS WERE PUSHING NORTHEAST 20 MPH.

ELSEWHERE...THUNDERSTORMS WERE OVER THE INTERIOR OF NORTH FLORIDA
BETWEEN GAINESVILLE AND PALATKA AND SHOWERS STRETCHED FROM THE
JACKSONVILLE AREA TO LAKE CITY AND SOUTH TO THE GULF COAST NEAR CEDAR
KEY.

OTHER THUNDERSTORMS AND SHOWERS REMAINED OVER THE ATLANTIC COASTAL
AND OFFSHORE WATERS BETWEEN ST AUGUSTINE AND CAPE CANAVERAL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Mar 17, 8:42 AM EST, 3 hours 21 minutes before
FLZ040-171445-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
842 AM EST FRI MAR 17 1995

...STRONG THUNDERSTORMS CONTINUE OVER EAST MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS OVER THE OCALA NATIONAL FOREST.  THE HEAVIEST
RAINFALL WAS OBSERVED 10 MILES WEST OF LAKE GEORGE.

MOVEMENT OF THE THUNDERSTORMS WAS NORTHEAST AT 25 MPH.

IN ADDITION... SCATTERED AREAS OF RAIN AND SHOWERS WAS OCCURRING
FROM JACKSONVILLE SOUTHWEST TO GAINESVILLE AND TO OCALA.

ELSEWHERE... A LARGE AREA OF RAIN WITH A FEW EMBEDDED SHOWERS
WAS OCCURRING FROM ORMOND BEACH TO EDGEWATER AND INCLUDING THE
ADJACENT COASTAL WATERS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Mar 17, 9:42 AM EST, 2 hours 21 minutes before
FLZ038-501-171545-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
942 AM EST FRI MAR 17 1995

...A LINE OF STRONG THUNDERSTORMS MOVING INTO FLAGLER COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS
... WITH VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS
LIGHTNING... ALONG THE WESTERN PORTION OF FLAGLER COUNTY.
THE HEAVIEST RAINFALL WAS 15 MILES NORTHWEST OF
BUNNELL.

MOVEMENT OF THE LINE OF THUNDERSTORMS WAS EAST AT 15 MPH.

IN ADDITION... LARGE AREAS OF RAIN WITH A FEW EMBEDDED SHOWERS AND
THUNDERSTORMS WERE OCCURRING ALONG THE EAST COAST OF FLORIDA AND
THE ADJACENT COASTAL WATERS FROM JACKSONVILLE TO DAYTONA BEACH TO
MELBOURNE TO VERO BEACH.

MOVEMENT OF THE SHOWERS AND THUNDERSTORMS WAS NORTHEAST AT 20 MPH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Mar 17, 11:26 AM EST, 37 minutes before
FLZ064-501-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
356 PM EST SAT FEB 18 1995

...STRONG THUNDERSTORMS NEAR THE MARTIN COUNTY COAST...

AT 355 PM...NATIONAL WEATHER SERVICE RADAR AT MELBOURNE SHOWED
STRONG THUNDERSTORMS FROM ALONG THE COAST NEAR JENSEN BEACH TO ABOUT
5 MILES WEST OF JUPITER INLET. THE STORMS WERE DRIFTING NORTHEAST.

THE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...FREQUENT
LIGHTNING..VERY HEAVY RAIN..AND POSSIBLY HAIL NEAR THE COAST AND
OVER THE NEAR SHORE COASTAL WATERS OF MARTIN COUNTY DURING THE NEXT
HOUR OR SO. PERSONS IN THESE AREAS..INCLUDING MARINE INTERESTS..
SHOULD BE ALERT FOR THESE THUNDERSTORMS AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

GLITTO

Special weather statement, Mar 17, 11:33 AM EST, 30 minutes before
FLZ041-044>047-053-054-058-059-064-501-171830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EST FRI MAR 17 1995

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM  FOR MUCH OF EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON AND
EVENING...

A BROAD AND SLOW MOVING AREA OF LOW PRESSURE...CURRENTLY OVER THE CENTRAL GULF
OF MEXICO...WILL APPROACH THE FLORIDA PENINSULA THROUGH TONIGHT....AND WILL
MOVE ACROSS THE STATE ON SATURDAY.

ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM ACROSS EAST CENTRAL FLORIDA
TODAY IN ADVANCE OF THIS STORM. TEMPERATURES IN THE UPPER LEVELS OF THE
ATMOSPHERE ARE QUITE COLD FOR THIS TIME OF YEAR...AND DRY MID LEVEL AIR IS
FORECAST TO MOVE ACROSS THE STATE DURING THE DAY....WHICH WILL CAUSE THE AIR
MASS OVER THE REGION TO BECOME QUITE UNSTABLE. WITH SOME AFTERNOON SUNSHINE...
TEMPERATURES WILL RECOVER INTO THE MID AND UPPER 70S...WHICH WILL LEAD TO THE
FORMATION OF A SEA BREEZE ALONG THE COAST.

ALL THESE FACTORS WILL COMBINE TO INCREASE THUNDERSTORM ACTIVITY OVER THE
REGION THIS AFTERNOON.  THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
...AND DEADLY CLOUD-TO-GROUND LIGHTNING. ALTHOUGH WIND FIELDS OVER THE STATE
ARE FORECAST TO REMAIN RELATIVELY WEAK... ANY STORMS WHICH DO FORM WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AS WELL.

IF YOU/RE PLANNING ANY OUTDOOR ACTIVITIES TODAY...KEEP ABREAST OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR
RADIO STATIONS. ACTIVATION OF SPOTTER NETWORKS...INCLUDING AMATEUR RADIO
OPERATORS...IS REQUESTED AT THIS TIME IN THE WATCH AREA. SPOTTERS ARE REQUESTED
TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN MELBOURNE.

CRISTALDI
Special weather statement, Mar 17, 11:37 AM EST, 26 minutes before
FLZ041-044>047-053-054-058-059-064-501-171830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EST FRI MAR 17 1995

...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM  FOR MUCH OF EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON AND
EVENING...

A BROAD AND SLOW MOVING AREA OF LOW PRESSURE...CURRENTLY OVER THE CENTRAL GULF
OF MEXICO...WILL APPROACH THE FLORIDA PENINSULA THROUGH TONIGHT....AND WILL
MOVE ACROSS THE STATE ON SATURDAY.

ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM ACROSS EAST CENTRAL FLORIDA
TODAY IN ADVANCE OF THIS STORM. TEMPERATURES IN THE UPPER LEVELS OF THE
ATMOSPHERE ARE QUITE COLD FOR THIS TIME OF YEAR...AND DRY MID LEVEL AIR IS
FORECAST TO MOVE ACROSS THE STATE DURING THE DAY....WHICH WILL CAUSE THE AIR
MASS OVER THE REGION TO BECOME QUITE UNSTABLE. WITH SOME AFTERNOON SUNSHINE...
TEMPERATURES WILL RECOVER INTO THE MID AND UPPER 70S...WHICH WILL LEAD TO THE
FORMATION OF A SEA BREEZE ALONG THE COAST.

ALL THESE FACTORS WILL COMBINE TO INCREASE THUNDERSTORM ACTIVITY OVER THE
REGION THIS AFTERNOON.  THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
...AND DEADLY CLOUD-TO-GROUND LIGHTNING. ALTHOUGH WIND FIELDS OVER THE STATE
ARE FORECAST TO REMAIN RELATIVELY WEAK... ANY STORMS WHICH DO FORM WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AS WELL.

IF YOU/RE PLANNING ANY OUTDOOR ACTIVITIES TODAY...KEEP ABREAST OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR
RADIO STATIONS. ACTIVATION OF SPOTTER NETWORKS...INCLUDING AMATEUR RADIO
OPERATORS...IS RREQUESTED AT THIS TIME IN THE WATCH AREA. SPOTTERS ARE REQUESTED
TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:41 AM ESTSevere Thunderstorm WarningMLBMarion49 min
Mar 17, 2:41 PM ESTSevere Thunderstorm WarningMLBMarion49 min
Mar 17, 3:36 PM ESTSevere Thunderstorm WarningMLBPalm Beach69 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.